Tag Archives: heart murmur

Pressure Drop

As the time approached for me to have my next hormone injection, I became more and more worried. After the disastrous effects of the first injection it was agreed that I should change to a different drug. Even so, I was extremely concerned that the next drug could have similar or worse effects. Quite frankly, I was terrified.

I had discussions with various people involved in my treatment but was unable to get the answers to my questions. Eventually I cancelled the appointment for the injection because I was not ready to risk being injected with 3 months worth of agony. It didn’t seem worth it. During the discussions I had with the clinical trials team, I was told that the drug was available in a one month dosage, however, it was something for the consultant oncologist to decide. A meeting was arranged and once my questions were answered, I was offered the the one month version and after weighing up the risks against the possible benefits, I decided to go ahead. 

The replacement drug, Zoladex , is implanted into the stomach and released over a period of time. So far, I am only experiencing hot flushes but I am very nervous of the possibility of the other side effects. On a positive note, apart from causing me much pain, the previous hormone drug, Decapeptyl, has been doing its job. My PSA level is down to 0.1. Normal being 0 to 2.5.

Meanwhile,I am now about two thirds of the way through my radiotherapy. I have had 13 of 20 “fractions”. It is time consuming, having to go to the hospital almost every day, but it has been largely uneventful. Apart from the machine breaking down on two occasions, one of which was when I was on it waiting for my treatment. Fortunately, that time, it was fixed quite quickly. The second time resulted in a lengthy delay for treatment and then a day off so that the staff could catch up with the backlog. The staff by the way are all absolutely fantastic. Their care and professionalism, with occasional humour, makes it easier to cope with a difficult subject.

One morning, however, on my way through the hospital to the radiotherapy department, I collapsed on a flight of stairs. Fortunately, I was only two steps from the bottom and fell against someone who broke my fall. I landed on my knees but escaped serious injury. I was surrounded by concerned and helpful people, some of the staff, who decided what to do with me. I was taken, in a wheelchair, to the Macmillan oncology ward where I was fully examined and subjected to various tests before being allowed to go for my treatment about three hours later.

It seems that the blood pressure pills I have been taking may be the culprits. I had been taking them with my breakfast early in the morning but they were kicking in with a pressure drop a couple of hours later. I now take them at night. It was also discovered during the examinations in the Macmillan ward that I now have a heart murmur. I was told to see my GP about it, which I did the next day and I have now been referred for a scan on my ticker. Thanks to the Macmillan staff for taking such good care of me.